First-Time Submassive Pulmonary Embolism Likely Caused by Testosterone-Enhancing Supplement.
Pulmonary embolism (PE) is a potentially fatal occurrence with a broad spectrum of risk factors. A 75-year-old male presented to the emergency room with five days of shortness of breath, back pain, and hemoptysis. A CT angiogram demonstrated bilateral pulmonary emboli with a larger thrombus on the right, as well as signs of right heart strain. The patient was started on IV heparin and ultimately underwent a successful embolectomy. Evaluation to determine the underlying etiology of this patient's first-time PE was performed to further stratify his risk of recurrence and the length of anticoagulation required. The provoking factor for his PE was initially unclear as he lacked any risk factors such as recent surgeries, periods of immobility, or previous diagnosis of malignancy. The patient was noted to be on an erectile dysfunction supplement called "Eroxin," and he had been taking it for the past six months. Eroxin contains an ingredient called fenugreek, which is believed to enhance testosterone levels by inhibiting aromatase and 5-alpha-reductase activity. Fenugreek has previously been associated with the formation of PEs, and likely contributed to the PE in this patient. This is likely due to testosterone-induced polycythemia and increased platelet aggregation. This case highlights the concern around supplements as their ingredients are poorly regulated and occasionally found to be tainted with unlisted ingredients. This also highlights the importance of gathering a complete supplement history from patients as their use can lead to serious illness. Lastly, it encourages considering testosterone use as a potential thrombogenic risk factor.
Alakhras H, Yelton BR, Beano H. First-time submassive pulmonary embolism likely caused by testosterone-enhancing supplement. Cureus. 2022 May 18;14(5):e25103. doi: 10.7759/cureus.25103. PMID: 35733496.